Medical questions & health advice by board certified doctors
"Why did my birth control make me gain weight?"
I'm 5'5 and I used to weigh 118. I now weigh 120 after getting on birth control pill (avaine) 3 weeks ago. I know it's crazy since its only 2 pounds but I have tried everything and I can't get rid of the Extra 2 pounds. I get very anal about this so I'm deciding to quit the pill and just use other types of birth control. How can I quickly get rid of this water retention? Will sitting in a sauna help? Thank you so much for your time
This is a very interesting question and I recommend you discuss your concern with your doctor. While it is good to be in tune with your body, it is important to realize that there are risks and benefits to everything that we do. Hormonal contraception can have numerous side effects, and weight gain can sometimes be a complaint of some women. While that is true, it is also true that oral contraceptive pills are one of the most effective methods of birth control available to women. While they are not effective at preventing sexually transmitted diseases, they are quite effective at preventing pregnancy. You need to decide what alternative method you are going to use, and determine if it will be effective to keep you from becoming pregnant. Most other methods will have some drawbacks as well, and you need to decide what is best for you (in consultation with your doctor, of course). As for the weight loss, if you eat a healthy diet and remain active, the weight loss will likely occur with time. Your doctor will also be able to help you with this problem if it persists, but it is likely that you will have success if you can be diligent. Please speak with your doctor about these questions.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.